Georgia, 2018

Flash Flooding in Georgia, May 18 to 19, 2018

May 18 to 19, 2018 · NWS FFC · 4 events in 4 counties and zones

A moist, tropical air mass remained in place over the southeast region through mid May. Afternoon heating triggered showers and thunderstorms to develop, and residual boundaries over northwest Georgia provided a focus for training storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A moist, tropical air mass remained in place over the southeast region through mid May. Afternoon heating triggered showers and thunderstorms to develop, and residual boundaries over northwest Georgia provided a focus for training storms. As a result, rainfall amounts of 3 to 6 inches occurred in portions of northwest Georgia, with isolated amounts greater than 6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 18, 9:37 PM EST, 53 minutes earlier.

Area forecast discussion, May 18, 9:37 PM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1037 PM EDT Fri May 18 2018

.UPDATE...

Secondary line of showers and thunderstorms have developed per hi
res guidance but perhaps a few hours later than most were showing.
Have included likely pops through midnight for areas north and
west of the Atlanta metro. Remainder of the forecast on track with
diminishing activity overnight but still chance pops across the
north.

&&

Deese

&&

.PREV DISCUSSION... /issued 813 PM EDT Fri May 18 2018/

PREV DISCUSSION... /issued 225 PM EDT Fri May 18 2018/

SHORT TERM /Tonight through Saturday Night/...

Seems like a near repeat of yesterday's discussion as moist,
unsettled environment persists over the area. Daytime heating as
initiated convection over central Georgia this afternoon, and expect
coverage to increase through the afternoon, particularly over far
north and eastern Georgia. Although instability is higher than
yesterday, the expectation is still for storms to remain below
severe limits. Likely to categorical pops for this afternoon will
become good chance overnight before increasing again Saturday.
Saturday's precip chances are slightly lower than the previous
forecast as coverage looks somewhat less, and still largely expect
activity to be diurnally driven.

Periods of heavy rainfall are possible, and luckily soils have been
able to dry somewhat between waves of precip.  At this time, QPF
through the short term is under 1 inch. A Flash Flood Watch is not
necessary at this time.

Temperatures will be slightly warmer Saturday than this afternoon -
particularly if the cloud and precip coverage isn't as substantial -
with highs in the mid to upper 80s over the area. Overnight lows
will be in the 60s to near 70.

31

LONG TERM /Sunday through Friday/...

Very few changes made to the extended forecast grids. Medium-range
models continue to show similar overall, large-scale, pattern
evolution with some variation in the smaller-scale features. However
the basic result is a continued period of scattered, diurnally
driven, convection. Upper pattern transitions to weak ridging over
the weekend as the current broad upper low opens up and lifts out of
the region. However the ridge is far from dominating and ample
moisture continues to stream over the region around the western edge
of the large surface high over the western Atlantic.

20

AVIATION...
00Z UPDATE...

After a brief bout with vicinity SHRA and TSRA...the terminals
are remarkably quiet at this hour. So much so, was able to remove
TEMPO from all sites, although will need to monitor closely for
redevelopment as plenty of outflows still abound. For the
overnight period, a return to some MVFR conditions from the east
and south and even some IFR at AHN and possibly MCN and CSG. Some
models indicating brief potential at ATL but left out for now
given their lack of rain this evening. Otherwise, a repeat on Sat
with Prob30 in for all sites during the afternoon for TSRA.

//ATL CONFIDENCE...00Z UPDATE...
Medium on IFR potential.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          65  83  66  85 /  40  50  40  50
Atlanta         67  83  69  85 /  40  40  20  50
Blairsville     61  77  61  82 /  50  50  40  50
Cartersville    65  84  66  87 /  60  50  20  50
Columbus        69  87  69  87 /  40  40  20  50
Gainesville     65  80  66  84 /  40  50  40  50
Macon           68  87  68  85 /  40  40  20  50
Rome            65  85  66  87 /  60  50  20  50
Peachtree City  66  84  66  85 /  40  40  20  50
Vidalia         69  86  69  84 /  30  50  20  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deese
LONG TERM....20
AVIATION...Deese
Hazardous weather outlook, May 18, 10:50 AM EST, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1150 AM EDT Fri May 18 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-190930-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1150 AM EDT Fri May 18 2018

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected across the area, especially
through the afternoon and early evening hours. A few storms could be
strong with the main hazards being gusty winds, occasional lightning
and locally heavy rainfall. Areas receiving persistent heavy
rainfall could experience localized flooding, especially along
smaller creeks and streams as well as in low-lying, urban and poorly
drained areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous thunderstorms can be expected across the area
each day through Thursday. On any given day, A few storms could be
strong with the main hazards being gusty winds, frequent lightning
and heavy rainfall. The best chance for thunderstorms each day will
be during the afternoon and evening hours. Localized flooding will
also be possible where storms remain over an area for prolonged
periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but spotters are encouraged
to summit reports of any severe or significant weather and flooding.

In the hours before

Local storm report, May 18, 7:42 PM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
842 PM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     4 WNW HADDOCK           33.06N  83.48W
05/18/2018                   JONES              GA   EMERGENCY MNGR

            A TREE WAS REPORTED DOWN NEAR THE INTERSECTION OF
            HIGHWAY 129/44 AND FORTVILLE ROAD.

&&

EVENT NUMBER FFC1800110

LREAVES
Local storm report, May 18, 7:45 PM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
845 PM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     TSTM WND DMG     1 N HADDOCK             33.04N  83.42W
05/18/2018                   JONES              GA   EMERGENCY MNGR

            A TREE WAS REPORTED DOWN IN THE 200 BLOCK OF HADDOCK
            DRIVE.

&&

EVENT NUMBER FFC1800111

LREAVES
Special weather statement, May 18, 9:45 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1045 PM EDT FRI MAY 18 2018

GAZ004>007-012-019-020-030-031-190315-
Gilmer GA-Whitfield GA-Polk GA-Gordon GA-Bartow GA-Murray GA-
Paulding GA-Floyd GA-Fannin GA-
1045 PM EDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILMER...EASTERN
WHITFIELD...NORTHEASTERN POLK...GORDON...WESTERN BARTOW...MURRAY...
NORTHERN PAULDING...SOUTHEASTERN FLOYD AND NORTHWESTERN FANNIN
COUNTIES UNTIL 1115 PM EDT...

At 1045 PM EDT...a line of strong thunderstorms was along a line
extending from near Cisco to near Seney...and moving northeast at 10
mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Rome, Dalton, Cartersville, Calhoun, Cedartown, Chatsworth,
Adairsville, Rockmart, Euharlee, Aragon, Eton, Kingston, Resaca,
Braswell, Plainville, Taylorsville, Shannon, Cassville, Ranger and
Crandall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3398 8491 3400 8528 3499 8488 3499 8452
TIME...MOT...LOC 0245Z 217DEG 10KT 3496 8469 3407 8516

WIND...40MPH
Special weather statement, May 18, 10:15 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1115 PM EDT FRI MAY 18 2018

GAZ004>007-012-019-020-030-190345-
Gilmer GA-Whitfield GA-Polk GA-Gordon GA-Bartow GA-Murray GA-
Floyd GA-Fannin GA-
1115 PM EDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILMER...EASTERN
WHITFIELD...NORTHERN POLK...GORDON...WESTERN BARTOW...MURRAY...
SOUTHEASTERN FLOYD AND NORTHWESTERN FANNIN COUNTIES UNTIL 1145 PM
EDT...

At 1115 PM EDT...a line of strong thunderstorms was along a line
extending from Cohutta Wilderness to near Braswell...and moving east
at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Rome, Dalton, Calhoun, Cedartown, Chatsworth, Adairsville, Rockmart,
Euharlee, Aragon, Eton, Kingston, Resaca, Plainville, Taylorsville,
Shannon, Cassville, Ranger, Crandall, Pinson and Sumac.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3497 8446 3400 8496 3399 8531 3499 8486
TIME...MOT...LOC 0315Z 285DEG 15KT 3496 8457 3397 8500

WIND...40MPH

The radar

The Northeast Alabama radar (KHTX), 120 km away, was scanning. The volume nearest the first event began at 03:32 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Murray

When
May 18, 10:30 PM EST to May 19, 4:15 AM EST
Where
Murray County, 0.8 mi W of Chatsworth to 0.5 mi NNW of Gregory
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.770, -84.784

The emergency manager received numerous reports of street flooding extending along much of Highway 411 through the county. Several of the flooded roadways include Highway 411 near West Chestnut Street, Fort Mountain Drive, Misty Valley Drive, and areas north, including near Eton, Pleasant Valley Orchards Flea Market, and in the Tennga Gregory road vicinity.

Flash Flood, Floyd

When
May 18, 11:00 PM EST to May 19, 2:00 AM EST
Where
Floyd County, 0.8 mi SW of Six Mile to 2.81 mi ESE of Fosters Mills
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
34.160, -85.208

The 911 center received numerous reports of roadway flooding near Shannon south towards Lindale. Several cars were pulled out of several feet deep of water on Chulio Road. Reports were also received for flooding that resulted in closures of portions of the following: Clemets Road, Booze Mountain Road, Old Rock Mart Road, Wayside Road, and Morrison Campground Road. All of these locations were east of Cedartown Highway, Highway 1 and Highway 53 through the city of Rome. Radar estimates indicate approximately 3 to 5 inches fell in several hours.

Flash Flood, Gordon

When
May 18, 11:00 PM EST to May 19, 5:00 AM EST
Where
Gordon County, 2.08 mi E of Plainville to 3.57 mi E of Lily Pond
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
34.403, -84.994

The 911 center received several reports of flooded roadays, including a section of Hwy 53 southeast of downtown Calhoun, Union Grove Church Road, Trimble Hollow Road, Morrow Road and Belwood Drive. Radar estimates indicate rainfall amounts of 3 to 5 inches occurred in the warned area, with isolated amounts of 6 to 8 inches.

Flash Flood, Bartow

When
May 19, 2:00 AM EST to 5:00 AM EST
Where
Bartow County, 3.22 mi WSW of Adairsville to 0.62 mi W of Adairsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.357, -85.004

Emergency Manager reported vehicles were trapped in floodwaters at the intersections of Hwy 140 and Twin Bridges Road and Hwy 140 and Oak Grove Road. Vehicle occupants were rescued without incident.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760939, 760945, 760970, 761652.